Michigan, 2008Tornado and Hail in Michigan, July 25, 2008
July 25, 2008 · NWS MQT · 9 events in 4 counties and zones
A cold front moving into a warm and humid airmass spawned severe thunderstorms over portions of west and central Upper Michigan on the afternoon of the 25th. A weak tornado also caused some damage near Rapid River in Delta County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving into a warm and humid airmass spawned severe thunderstorms over portions of west and central Upper Michigan on the afternoon of the 25th. A weak tornado also caused some damage near Rapid River in Delta County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 25, 12:33 PM EST, 54 minutes earlier.
Area forecast discussion, Jul 25, 12:33 PM EST, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
133 PM EDT FRI JUL 25 2008
UPDATED FOR 18Z TAF DISCUSSION
.UPDATE...
WV IMAGERY SHOWED A WELL-DEFINED SHORTWAVE TROUGH MOVING SOUTHEAST
THROUGH SE MANITOBA INTO WRN ONTARIO. SCT SHRA/TSRA HAD DEVELOPED
OVER WRN ONTARIO AHEAD OF THIS FEATURE. SCT SHRA/TSRA HAD QUICKLY
DEVELOPED ALONG ALONG A WEAK COLD FRONT MOVING INTO WRN LAKE
SUPERIOR. 300K-305K ISENTROPIC ASCENT ALSO SUPPORTED SCT SHRA OVER
ERN UPPER MI.
EVEN WITH BKN LOW/MID CLOUDS OVER UPPER MI DAYTIME HEATING HAS
PUSHED TEMPS INTO THE MID TO UPPER 70S. WITH ADDITIONAL HEATING AS
CLOUDS THIN EARLY THIS AFTERNOON TEMPS INTO THE LOWER 80S COMBINED
WITH DEWPOINTS IN THE MID 60S WILL BOOST MLCAPE VALUES INTO THE
1000-1500 J/KG RANGE...PER MODIFIED SOUNDINGS. WITH ONLY WEAK
CAPPING EXPECT THE SCT TSRA TO SPREAD INTO UPPER MI BY MID
AFTERNOON. A 500 MB WIND MAX TO 50-55 KT ASSOCIATED WITH THE SHRTWV
WILL SUPPORT AMPLE 0-6KM BULK SHEAR FOR ORGANIZED
CONVECTION...POSSIBLY A FEW SUPERCELLS. SO...ANY STRONGER STORMS
THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.
.SYNOPSIS...
WATER VAPOR LOOP AND RUC ANALYSIS SHOWS A DEEP TROF FROM QUEBEC INTO
THE LOWER GREAT LAKES WITH A WEAK RIDGE OVER THE WRN GREAT LAKES AND
ANOTHER SHORTWAVE LOOMING OVER SRN MANITOBA. MOISTURE ADVECTION
AHEAD OF THE SRN MANITOBA SHORTWAVE AND AHEAD OF FRONTAL BOUNDARY
OVER THE NRN PLAINS HAS HELPED TRIGGER SOME ISOLD SHOWERS OVER UPR
MI EARLY THIS MORNING.
&&
.DISCUSSION...
TODAY...EXPECT CONVECTION TO BECOME MORE ORGANIZED AND INCREASE IN
COVERAGE THIS AFTERNOON AND EVENING AS THE SHORTWAVE OVER SRN
MANITOBA MOVES ACROSS THE UPR GREAT LAKES. MODIFIED LOCAL WRF-ARW
FCST SOUNDINGS INDICATE MLCAPES RISING TO NEAR 1000 J/KG WITH AN
ENVIRONMENT OF T/TD 82/63 WHICH IS ENTIRELY REASONABLE LOOKING AT
UPSTREAM OBS. INCREASING WINDS ALOFT WITH THE ADVANCE OF THE
SHORTWAVE WILL INCREASE DEEP LAYER SHEAR TO 45-50KT BY LATE THIS
AFTN. GIVEN THE PROGGED SHEAR AND INSTABILITY ALONG WITH WBZERO
HEIGHTS FCST 9-10 KFT AND SFC-DELTA THETA-E VALUES OF 20K OR
GREATER...SUGGEST THAT THERE IS A THREAT FOR ISOLATED SVR STORMS
WITH LARGE HAIL AND/OR DAMAGING WINDS. THE BEST CHANCE FOR SEVERE WX
WOULD BE IN SCNTRL UPR MI LATE THIS AFTN/EARLY EVENING AS SPC STILL
HAS MUCH OF THE WRN INTERIOR AND SCNTRL UPR MI IN A SLIGHT RISK FOR
THE LATEST DAY1 CONVECTIVE OUTLOOK. SW WINDS AHEAD OF THE COLD FRONT
AND 850 MB TEMPS RISING TO 15-16 SHOULD HELP BRING HIGH TEMPS INTO
LOWER 80S OVER THE WRN INTERIOR. AREAS DOWNWIND OF LAKE MICHIGAN
WILL STAY SLIGHT COOLER IN SW FLOW.
TONIGHT...EXPECT ANY LINGERING CONVECTION OVER THE SOUTHEAST
PORTION OF THE CWA TO DIMINISH AND SLIDE EAST OF THE AREA BY LATE
EVENING AS THE COLD FRONT AND ASSOC FORCING WITH THE MID LEVEL
SHORTWAVE TROUGH AND LEFT EXIT REGION OF THE 250 MB JET EXITS E OF
THE AREA. DRYING/CLEARING WILL MOVE IN FROM WEST TO EAST BUT
PERSISTENT WEST WINDS AROUND TO AROUND 10 MPH WILL KEEP MIN TEMPS
GENERALLY IN THE 55 TO 60 F RANGE.
SATURDAY INTO SUNDAY...MODELS GENERALLY IN AGREEMENT INDICATING THAT
THE MID LEVEL LOW WILL LINGER NEAR JAMES BAY THROUGH THE WEEKEND.
WITH THE LOW AND DEEPER MOISTURE FAR ENOUGH TO THE NORTH...WEAK
SHRTWVS BRUSHING THE AREA IN NW FLOW SHOULD YIELD LITTLE MORE THAN
ISOLD SHRA/SPRINKLES OVER NE LAKE SUPERIOR OR NRN ONTARIO.
BREEZY WEST WINDS SATURDAY AND MIXING OF 850 MB TEMPS AROUND 14C
SHOULD PUSH MAX READINGS INTO UPPER 70S AND LOWER 80S WITH THE
WARMEST CONDITIONS FOR DOWNSLOPE AREAS OF S CNTRL UPPER MI. SLIGHTLY
COOLER AIR SAGS INTO THE AREA SUNDAY IN NW FLOW WITH HIGHS MAINLY IN
THE LOW TO MID 70S NORTH TO UPR 70S SOUTH.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
THE MAIN FRONTAL TROUGH WILL CROSS THE REGION THIS AFTERNOON AND
THIS EVENING. BEST CHANCE OF TSRA WILL BE LATE THIS AFTERNOON AT
KSAW WITH FRONTAL PASSAGE. EXPECT VFR AT BOTH CMX AND SAW BEHIND THE
FRONT OVERNIGHT. VFR CONDITIONS WILL CONTINUE SATURDAY WITH CU
DEVELOPMENT DUE TO DIURNAL HEATING. STRONG WEST WINDS WILL PREVAIL
ALONG AND BEHIND THIS TROUGH DURING THE TAF PERIOD. LLWS SHOULD NOT
BE A CONCERN OVERNIGHT...BUT WINDS WILL DIE DOWN A BIT DURING THE
NIGHT HOURS...THEN PICK UP AGAIN SATURDAY.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
LIGHT WINDS GIVE WAY TO INCREASING WESTERLY WINDS TODAY AND TONIGHT
AS A COLD FRONTS MOVES ACROSS THE REGION. AS LOW PRESSURE OVR
ONTARIO DEEPENS TO THE NORTH OF LAKE SUPERIOR TONIGHT...WINDS WILL
INCREASE TO 25 KNOTS TONIGHT INTO SATURDAY AFTERNOON. WAVES WILL
BECOME CHOPPY AS WELL WITH HEIGHTS UP TO 4 FEET OVER MUCH OF THE
LAKE. WINDS DROP BLO 20 KNOTS LATE SUNDAY INTO MONDAY WITH THE
ARRIVAL OF A HIGH PRESSURE RIDGE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SYNOPSIS/DISCUSSION...VOSS
AVIATION...MRC
MARINE...DLG
Hazardous weather outlook, Jul 25, 3:31 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
431 AM EDT FRI JUL 25 2008
MIZ001>007-009>014-084-085-261200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
431 AM EDT FRI JUL 25 2008 /331 AM CDT FRI JUL 25 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER ALL OF WEST AND CENTRAL UPPER
MICHIGAN TODAY AND ACROSS CENTRAL UPPER MICHIGAN THIS EVENING. A
FEW OF THE STRONGER STORMS THIS AFTERNOON AND EVENING MAY PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY EAST OF A LINE
FROM BIG BAY TO WATERSMEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXPECT A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
LSZ162-240>251-263>267-261200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 AM EDT FRI JUL 25 2008 /331 AM CDT FRI JUL 25 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE OVER ALL OF LAKE SUPERIOR TODAY AND
OVER SOUTHEAST LAKE SUPERIOR THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
LMZ221-248-250-261200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 AM EDT FRI JUL 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TODAY THROUGH THIS EVENING. A
FEW OF THE STRONGER STORMS THIS AFTERNOON AND EVENING MAY PRODUCE
LARGE HAIL AND WIND GUSTS TO 50 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
VOSS
Event by event
7 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Ontonagon
- When
- July 25, 1:27 PM EST to 1:31 PM EST
- Where
- Ontonagon County, 1.51 mi SSE of Bergland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $4,000
- Reported by
- County Official
- Coordinates
- 46.579, -89.561
Numerous large trees were reported down along East Shore Road eastward to Paulding.
Thunderstorm Wind, Ontonagon
- When
- July 25, 1:57 PM EST to 1:59 PM EST
- Where
- Ontonagon County, 1.36 mi E of Paulding
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.400, -89.151
Two large trees were reported down across Bond Falls Road east of Paulding.
Thunderstorm Wind, Iron
- When
- July 25, 1:13 PM CST to 1:17 PM CST
- Where
- Iron County, 7.06 mi NNE of Elmwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 46.320, -88.870
Numerous eight to ten-inch diameter trees were knocked down. Some 12-inch diameter trees reported down along Highway 16.
Thunderstorm Wind, Iron
- When
- July 25, 1:30 PM CST to 1:32 PM CST
- Where
- Iron County, 5.2 mi SW of Parks Siding
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 46.351, -88.583
Trees were reported down around Cable Lake.
Tornado, Delta
- When
- July 25, 4:15 PM EST to 4:16 PM EST
- Where
- Delta County, 0.69 mi S of Masonville
- Rating
- EF0
- Path length
- 0.09 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.910, -86.980
An NWS storm survey found a 50-yard wide by 150-yard long EF0-rated tornado track near the intersection of Bayshore Drive and 26th Road. The tornado uprooted large trees, drove a sheet of plywood through a motorhome and tore off a portion of a trailer roof.
Thunderstorm Wind, Delta
- When
- July 25, 4:23 PM EST to 4:25 PM EST
- Where
- Delta County, Gladstone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 45.850, -87.020
A few tree branches were reported down.
Thunderstorm Wind, Delta
- When
- July 25, 4:25 PM EST to 4:27 PM EST
- Where
- Delta County, 2.97 mi ESE of Kipling
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 45.860, -86.960
Several one to two-inch diameter tree limbs were reported down.
Thunderstorm Wind, Delta
- When
- July 25, 4:45 PM EST to 4:47 PM EST
- Where
- Delta County, 2.04 mi WNW of Garden Corners
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 45.890, -86.540
A 18-inch diameter spruce tree and a ten-inch diameter cedar tree were felled by the storm.
Hail, Houghton
- When
- July 25, 6:54 PM EST to 6:56 PM EST
- Where
- Houghton County, 6.26 mi SE of Tamarack
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.161, -88.293
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, July 25, 20084 deaths · 3 events
- Wildfire in California, July 25 to 31, 2008$25 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 25, 200860 kt wind · 14 events
- Wildfire in Montana, July 25 to 28, 2008$500 · 5 events
- Hail and Damaging Winds in Nebraska, July 25, 2008$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Lake Superior, July 25, 20080.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 25, 200858 kt wind · 4 events
- Hail and Damaging Winds in Florida, July 25, 200850 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 25, 2008$5,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Missouri, July 25, 2008$5,000 · 52 kt wind · 4 events
- Waterspouts in Gulf of Mexico, July 25, 20083 events
- Hail and Damaging Wind in Wisconsin, July 25, 200861 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127573, 127578, 127583, 127590, 127598, 127604, 127608, 127618, 127621.